Patient Comments: Aortic Stenosis - Cause

Question:

What was the cause of your aortic stenosis? Submit Your Comment

Comment from: MaryAnne, Female (Patient) Published: February 19

I am 69 years old. I see an endocrinologist every 3 months for osteoporosis and thyroid. In 9/2014 I went on HCTZ (hydrochlorothiazide) for blood pressure. In 12/14, 3 months later, I was diagnosed with moderate aortic stenosis (AS). No doctor will tell me that taking calcium 500 mg and foods fortified with calcium adds to taking a large amount as a supplement. On the news it was reported that studies showed that taking calcium supplement causes heart attacks and problems. My endocrinologist said not to stop taking the calcium. I had been taking 1200 to 1500 mg calcium, mostly fortified foods (almond milk, breads, and orange juice) and 500 mg calcium pill, also in the 3 months I was on HCTZ. Heart doctor told me that that my endocrinologist should have in 9/14, noticed the AS murmur. AS does not happen in 3 months' time.

Comment from: joe, 45-54 Female (Patient) Published: March 04

I had a lot of radiation and chemotherapy and I just had a mechanical valve put in and they say they think it had some effect on my heart causing aortic stenosis, but they can't say for sure. I also had 4th stage Hodgkin's lymphoma and was treated in 1984 when the treatments were worse by far than they are now.

Comment from: Survivor, 45-54 Female (Patient) Published: February 04

Radiation therapy for Hodgkin's disease as a teenager is believed to have caused my aortic stenosis; something physicians need to research more and take more seriously, especially when symptoms impede the patient's quality of life.

Comment from: Ruth L., Female (Patient) Published: August 19

I had scarlet fever when I was a child. That could have caused aortic stenosis.

Subscribe to MedicineNet's Heart Health Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.